Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 9, 2019, 5:38 PM EDT for Wayne County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 5:38 PM EDT (21:38 UTC)
- Expired
- Aug 9, 2019, 6:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 130 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WWUS81 KBUF 092138
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
538 PM EDT Fri Aug 9 2019
NYZ003-004-092230-
Wayne-Monroe-
538 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST
CENTRAL MONROE COUNTIES...
At 538 PM EDT, a strong thunderstorm was located over Webster, moving
east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Rochester, Webster, Ontario, Penfield, Williamson, Marion,
Sodus, Chimney Bluffs State Park, Walworth, Sodus Point, Union Hill,
West Walworth, East Williamson, Alton and Pultneyville.
LAT...LON 4331 7697 4333 7693 4316 7689 4312 7748
4329 7755 4328 7754 4332 7735 4333 7714
TIME...MOT...LOC 2138Z 260DEG 26KT 4323 7745
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:10 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 9, 4:10 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
410 PM EDT Fri Aug 9 2019
.SYNOPSIS...
Northwesterly flow of notably cooler and less humid air will
persist across our region through Saturday with scattered rain
showers affecting areas east and southeast of the lakes at
times. High pressure will then build across the region Saturday
night and Sunday while bringing a return to dry weather along
with temperatures recovering to near normal. The next chance for
showers will arrive Sunday night and Monday as a cold front
slowly sags southward and into our region.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Radar imagery showing a weakening broken line of convection moving
across the North Country this afternoon. This area of convection
will continue to head east into the Adirondacks through late
afternoon, with a few additional scattered showers and storms over
eastern Ontario possibly crossing into the eastern Lake Ontario
region. Elsewhere it will be mainly dry, although a brief shower
cannot be ruled out along a convergence zone noted in the cumulus
fields from the Niagara Frontier east to near Rochester.
Broad troughing remains over the region today in the wake of
last evening's frontal passage. This has brought much cooler and
less humid air over the region with colder air aloft likewise
supporting the flourishing of afternoon cumulus.
Embedded in the cyclonic upper flow, a short wave trough is set
to dig toward the area for late this afternoon. With abruptly
cooler air aloft sliding southward toward the area combined with
a fairly decent early run up in temperatures given abundant morning
sunshine, agitated cumulus have developed fairly efficiently ahead
of this short wave trough. The coldest temperatures aloft and hence
best instability looks to traverse the North Country with a -18C
cold pool at 500 hPa evident in the St. Lawrence Valley which yields
generally 600-1000 J/kg of CAPE. The band of best differential PVA
has difficulty making it much farther south than the southwestern
shore of Lake Ontario, so the best overlap of lift and instability
will be generally northeast of there, where the highest PoPs and
best chance of thunder will continue to reside. A nice cold pool
aloft combined with very warm lake temperatures will again allow for
the chance of waterspouts on the lakes to continue likewise.
As we move into tonight...the convection from this afternoon will
weaken with diminishing heating/instability and the departure of
the supporting shortwave...while at the same time transitioning
to some scattered orographic and lake-enhanced showers to the east
and southeast of Lake Ontario as diurnal effects cease...850 mb temps
fall to around +7/+8C...and moisture becomes more favorable. At
this point the greatest potential for lake enhancement appears to
lie across the southern Oswego-northern Cayuga-Wayne county corridor
later on tonight...where a low level convergence zone looks to
set up within the gradually veering west-northwesterly low level
flow. While there may also be a few isolated lake effect showers
to the southeast of Lake Erie as well...these will be held in check
by the shorter fetch and more limited/shallower moisture across that
particular lake. Otherwise...the night will be dry with a return to
much lighter winds...and low temperatures ranging from the lower 50s
across interior portions of the Southern Tier to the mid and upper 50s
elsewhere.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH TUESDAY/...
Upper level troughing that is settling across eastern Canada and the
northeast CONUS slowly slides toward the Canadian Maritimes late
this weekend. While that trough is overhead, expect continuation of
isolated to maybe scattered showers Saturday into Saturday evening
mainly over central to north central NY as lake delta t/s remain to
15c and a cap of 7-9 kft will continue to support at least weak
convection. Didn't change going pops, either extent or location too
much. However, based on upstream satellite trends and roabs forecast
soundings, along with forecast soundings over our area on Saturday,
increased sky cover to mostly cloudy over land. Depending on how
quick the clouds develop in the morning, may be a stretch to see
highs much beyond 70-72F. Saturday night into Sunday, expect the
rain chances to cease. Still may see fair amount of cloud cover on
Sunday, especially inland.
As the upper trough begins to exit, surface high will drift across
the Upper Ohio Valley Saturday night then move off the east coast on
Sunday. This will prompt weak warm advection to begin, but not
before any weak lake response from single digit H85 temps could
generate some clouds and sprinkles over the Tug Hill region.
Otherwise, mainly clear skies and light winds and a relatively dry
airmass will support a comfortably cool night across the forecast
area. Temperatures will drop into the 50s away from the immediate
lake shores, with some 40s possible across Lewis county and in the
normally cooler valleys of the Srn Tier. Patchy fog seems like good
bet for valleys in the Southern Tier. Warm advection continues on
Sunday so that our afternoon temperatures climb back to normal
levels, near 80 across the lake plains and in the mid to upper 70s
elsewhere.
Weak cool front still on track to approach from the Ottawa Valley
late Sunday night, as the core of the aforementioned surface high
will make its way off the Delmarva Peninsula. This should keep fair
dry weather in pace across our forecast area, although we should
experience in increase in cloud coverage. Late night showers may
make it into the North Country-Thousand Islands region ahead of the
front and maybe over western NY as weaker shortwave streaks in ahead
of the front, so went with low chc pops in both areas.
On Monday...the deteriorating cool frontal boundary will stall in
the vcnty of Lake Ontario or over our forecast area. May see
increase daytime heating, instability result in scattered showers
and isolated thunderstorms in the afternoon. There are differences
where main axis of showers occurs, so at this point went with low
chance pops across the board. Otherwise it will be warm and a little
more humid with afternoon temperatures reaching the upper 70s to
lower 80s, warmest over the lake plains.
Forecast confidence remains lower Monday night into Tuesday as
guidance has a wide range of solutions ranging from a stalled
frontal boundary over our region to one that is further south across
Pennsylvania. As if that were not enough, there will be a
significant surface wave that will tracking to the east along
this boundary and along gradient of higher MUCAPE. The timing
and latitude of this feature will determine how unsettled we are
Monday night into Tuesday. Latest consensus of models looks
similar to our going forecast with higher chance pops closer to
the NY/PA state line.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A surface wave will exit to the east Tuesday night, with some
lingering showers possible. By Wednesday, a weak upper level
ridge will extend northward into the Western Great Lakes while
there will be weak troughing across the eastern lakes. This
ridge will gradually slide eastward and possibly flatten a bit
which will allow surface high pressure to build across our
region Wednesday night through Thursday night. The 12Z GEM is
somewhat of an outlier with a stronger trough supporting more
showers on Wednesday and cooler temperatures behind it for the
remainder of the work week. Model differences aside, there's at
least a chance of showers with the trough on Wednesday, with
mainly dry conditions otherwise during the period. Temperatures
will not stray too far from normal for Wednesday and Thursday
with highs averaging in the mid to upper 70s. Friday will be a
bit warmer, with highs close to 80 and perhaps a bit warmer if
the +16C 850mb temps forecast by the GFS/ECMWF verify.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will continue to prevail through this afternoon
as a system pushes in from the northwest. This will bring
scattered showers and thunderstorms, especially near ART,
through the remainder of the afternoon and early evening hours.
These will diminish overnight as lake effect rain showers
develop to the SE of the Great Lakes. This will bring ceilings
down a bit around JHW by Saturday morning, however other areas
should remain VFR.
Outlook...
Saturday...Mainly VFR with scattered showers east and southeast
of Lake Ontario.
Sunday...VFR.
Sunday night and Monday...Mainly VFR with a chance of showers.
Tuesday and Wednesday...VFR/MVFR with scattered showers.
&&
.MARINE...
A slowly cooling airmass and moderately tight pressure gradient will
produce another round of brisk west-southwesterly winds and higher wave
action on Lake Erie this afternoon and this evening...while also
maintaining continued brisk westerly to west-northwesterly winds and
associated higher waves on Lake Ontario through most...if not all of
tonight. For these reasons...Small Craft Advisories are in effect as
outlined below.
In addition...the cooler air pouring across the Lower Great Lakes
may also favor the development of waterspouts from this afternoon through
Saturday morning on Lake Ontario. At least some scattered rain showers
and their associated areas of enhanced low level convergence (favorable
for waterspouts) will be present throughout this time frame...with overall
conditions becoming most favorable late tonight and early Saturday when
winds in the lowest 5 kft slacken.
&&
.TIDES/COASTAL FLOODING...
Brisk westerly to west-northwesterly winds (to as high as 20-25 knots)
will persist across Lake Ontario through much of tonight. In turn...these
will generate a prolonged period of enhanced wave action over portions of
southeastern and eastern Lake Ontario...which in turn will likely lead
to increased lakeshore flooding and erosion along the Lake Ontario
shorelines of Wayne...Cayuga... Oswego...and Jefferson counties. A
Lakeshore Flood Warning thus remains in effect for the above areas.
While winds and wave action will also be elevated across the western
half of Lake Ontario...winds there will be predominantly westerly through
today and tonight...with wind speeds likely already diminishing by the
time any directional shift to west-northwesterly takes place tonight.
With this in mind...the highest wave action should remain a bit further
offshore of the Niagara...Orleans...and Monroe county shorelines...thereby
resulting in a lower risk of lakeshore flooding for these areas.
Finally...another round of brisk west-southwesterly winds is expected
across Lake Erie this afternoon and early this evening...resulting in
another period of dangerous swimming conditions. With this in mind...a
Beach Hazards Statement has been hoisted to help highlight these.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning until 5 AM EDT Saturday for NYZ004>007.
Beach Hazards Statement until 11 PM EDT this evening for
NYZ019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
Small Craft Advisory until 8 AM EDT Saturday for
LOZ042>045.
&&
SYNOPSIS...JJR
NEAR TERM...Fries/Hitchcock/JJR
SHORT TERM...JLA
LONG TERM...Apffel
AVIATION...JJR
MARINE...JJR
TIDES/COASTAL FLOODING...JJRHazardous weather outlook, Aug 9, 5:08 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 508 AM EDT Fri Aug 9 2019 NYZ001>003-008-010>014-020-021-100900- Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 508 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>007-100900- Wayne-Northern Cayuga-Oswego-Jefferson- 508 AM EDT Fri Aug 9 2019 ...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-100900- Chautauqua-Southern Erie- 508 AM EDT Fri Aug 9 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-100900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 508 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. There is a slight chance of waterspouts this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a slight chance of waterspouts Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-100900- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 508 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. There is a chance of waterspouts this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of waterspouts Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-100900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 508 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-100900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 508 AM EDT Fri Aug 9 2019 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
In the hours before
Special weather statement, Aug 9, 3:04 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
304 PM EDT Fri Aug 9 2019
NYZ007-091945-
Jefferson-
304 PM EDT Fri Aug 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON
COUNTY...
At 303 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wellesley Island State Park to 11
miles west of Cedar Point State Park. Movement was east at 35 mph.
Winds in excess of 35 mph and half inch hail are possible with these
storms.
Locations impacted include...
Fort Drum, Clayton, Wellesley Island State Park, Cedar Point State
Park, Redwood, Kring Point State Park, Philadelphia, Alexandria Bay,
Theresa, Antwerp, Evans Mills, Millen Bay, Grindstone, Fishers
Landing, La Fargeville, Perch Lake, Plessis, Oxbow, Depauville and
Muskellunge Lake.
This includes Interstate 81 between exits 49 and 52.
LAT...LON 4440 7583 4439 7584 4422 7545 4412 7553
4405 7562 4415 7634 4420 7631 4420 7624
4424 7617 4429 7615 4430 7610 4435 7601
4435 7595 4440 7586
TIME...MOT...LOC 1903Z 273DEG 30KT 4439 7606 4425 7642
WelchSpecial weather statement, Aug 9, 5:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
538 PM EDT Fri Aug 9 2019
NYZ003-004-092230-
Wayne-Monroe-
538 PM EDT Fri Aug 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST
CENTRAL MONROE COUNTIES...
At 538 PM EDT, a strong thunderstorm was located over Webster, moving
east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Rochester, Webster, Ontario, Penfield, Williamson, Marion,
Sodus, Chimney Bluffs State Park, Walworth, Sodus Point, Union Hill,
West Walworth, East Williamson, Alton and Pultneyville.
LAT...LON 4331 7697 4333 7693 4316 7689 4312 7748
4329 7755 4328 7754 4332 7735 4333 7714
TIME...MOT...LOC 2138Z 260DEG 26KT 4323 7745
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:31 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 18 hr |
| Aug 9, 2:54 PM EDT | Special Marine Warning | BUF | 51 min | |
| Aug 9, 3:04 PM EDT | Special Weather Statement | BUF | Jefferson | 41 min |
| Aug 9, 6:29 PM EDT | Special Weather Statement | BUF | Wayne | 31 min |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.